Vermont, 2024

Hail in Vermont, July 29, 2024

July 29, 2024 · NWS BTV · 1 event in 1 county or zone

Modest instability under an upper level area of low pressure in the afternoon of July 29th developed a few isolated thunderstorms, including one in Rutland county that produced slightly larger than quarter size hail in Clarendon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Modest instability under an upper level area of low pressure in the afternoon of July 29th developed a few isolated thunderstorms, including one in Rutland county that produced slightly larger than quarter size hail in Clarendon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 29, 2:46 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 2:46 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
346 PM EDT Mon Jul 29 2024

.SYNOPSIS...
An upper level low moving northward through New England will
spark isolated to scattered showers and a few thunderstorms,
mainly in Vermont through the first part of the night.
Increasingly warm and humid conditions will lead to increasing
risk of heavy rainfall, especially on Wednesday when widespread
showers and thunderstorms are expected. Heat and humidity will
continue through the rest of the week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 346 PM EDT Monday...Interesting scenario for a short
window with possible strong thunderstorms for the rest of today
in Vermont. Mid-afternoon MLCAPE values have surged above 1000
J/kg from northeastern Vermont southwestward into the southern
Champlain Valley. However, soundings show a mid-level warm nose
and CIN that is present associated with a lot of mid level dry
air. This cap will be eroded as the mid-level low continues to
wobble north-northwestward. We are beginning to see some cells
fire up, which are anticipated to pulse up such that isolated
thunderstorms are expected to blossom mainly between 5 and 8 PM,
and only gradually wind down through midnight. A couple of
these storms could be capable of a wet microburst as
precipitable water surges back above 1.5" and some mid-level dry
air remains amidst upper height rises that support high
equilibrium levels.

Once the mid-level low responsible for the convection departs to
the northeast late tonight, shower chances will decrease but
continue nevertheless with plenty of moisture and cyclonic flow
present. Low clouds and patchy fog in areas that saw evening
rain will be more likely as well, but some modest southerly low
level wind will tend to mitigate dense fog.

Some mid level ridging will follow for a brief time tomorrow
which will support hotter and dry conditions. South winds will
advect warmer air into the region, with the warmest 850 millibar
air progged to be over central New York near 18 Celsius. With
dry adiabatic lapse rates, that would suggest upper 80s will be
widespread in our valleys. So with dew points in the upper 60s
to low 70s, expect heat index values to flirt with 95 degrees in
localized areas. If more widespread coverage of mid 90 heat
indexes were forecast, especially in western Addison County and
the southern Champlain Valley generally, a Heat Advisory may be
needed. In the context of vulnerable communities, the corridor
just east of Route 11 in southern St. Lawrence County may have
a relatively high Heat Risk, as well.

Aside from the heat, isolated to scattered showers and
thunderstorms will develop during the afternoon. They will be
favored in northern New York given the closer proximity to an
incoming compact upper level trough. So better moisture and
forcing upstream over the Great Lakes region will support most
thunderstorm coverage tomorrow, especially in the late afternoon
and evening, in our western areas. Locally heavy rain will be
possible as much higher precipitable water moves into the region,
with low chances of strong storms with low amounts of deep layer
shear. Rain chances will continue over night and humidity will
build, supporting unusually warm overnight lows. The current
forecast suggests a record warm minimum temperature for
Wednesday in Burlington.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 306 PM EDT Monday...A potent shortwave is poised to track
across the North Country on Wednesday with period of moderate to
heavy rainfall expected throughout the day. Model guidance continues
to show impressive PWAT values likely exceeding 2 inches (99th
percentile) and very deep warm cloud depths. These two variable are
likely to create very favorable warm rain processes, and when
coupled with height falls associated with an approaching shortwave
will produce widespread rainfall across the region. Given the very
moist vertical profiles due to the modified tropical source region,
we will see moist adiabatic lapse rates through nearly the entire
column. This should limit our severe potential with poor mid-level
lapse rates and high freezing levels, but enough mixed layer
instability is forecast to be present to produce scattered
thunderstorms as well. Models continue to trend higher with rainfall
amounts which is no surprise as the environment should be loaded
with moisture and enough forcing to squeeze it out. With the latest
forecast, we should easily see 0.75" to 1.5" across the region with
localized amounts possibly exceeding 2 inches. Flash flooding isn't
likely at this time as our 3 and 6 hours flash flood guidance is
between 2.5 and 3 inches respectively. We will be watching the
rainfall closely through Wednesday should the flood threat increase
or storms begin to move over the same area several times. Rain will
taper off from west to east Wednesday evening with all showers
exiting the region after midnight.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 306 PM EDT Monday...Hot and humid. These are the words that
best describe how the second half of the week into the weekend is
looking for Vermont and northern New York. Following the shortwave
on Wednesday, a building ridge of high pressure will shift over the
region on Thursday and remain entrenched through at least Saturday
morning. Models are showing impressive warming in the 850 mb and 925
mb levels as this mid-level ridge moves overhead which should
correspond to temperatures warming into the upper 80s to lower 90s
with Friday likely to be the warmest day. With dewpoints remaining
in the mid 60s to lower 70s, we will have to watch heat indices
closely as we could briefly reach heat advisory criteria in the
Champlain and Connecticut River Valleys on Friday. Over the weekend,
a cold front is expected to move through the Northeast but there
continues to be a lot of discrepancy on when the front will finally
push through the region. The one thing the models do agree upon,
however, is that thunderstorms will accompany the frontal passage.
Given the warm and moist environment ahead of a major change in air
mass, strong to severe storms cannot be ruled out. Stay tuned.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday... VFR conditions will generally prevail
across the terminals through 12z Tuesday. In the next 6 hours,
the main challenge will be related to convection as a compact
area of low pressure moves northward. Coverage of showers and
thunderstorms, mainly in Vermont, will increase towards 22Z with
chances relatively high at RUT and MPV. Predictability is too
low to indicate TSRA, but thunderstorms are possible from the
Champlain Valley eastward, especially from 22Z to 02Z. Brief IFR
conditions would be expected with a direct hit.

Greatest chances for IFR conditions will once again be at SLK
associated with nocturnal fog development, although it is a
little more uncertain than recent nights with a little more wind
off the deck. However, expect this site should be able to
decouple and still see a combination of LIFR ceilings and
visibilities in much of the 08Z to 11Z period. Additionally,
fog could also develop at KMPV and EFK, especially following
any substantial rainfall.

Light northerly or westerly winds will turn southerly near or
just after 00Z, mainly 5 to 10 knots. However, overnight
surface flow will remain calm at MSS and SLK before becoming
near 5 knots out of the southwest between 13Z and 18Z.

Outlook...

Tuesday Night: VFR. Slight chance SHRA.
Wednesday: Mainly MVFR, with local VFR possible. Likely SHRA,
Chance TSRA.
Wednesday Night: MVFR/IFR conditions possible. Chance SHRA,
Slight chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Chance SHRA, Slight chance TSRA.
Friday Night: VFR. Chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Kutikoff
Hazardous weather outlook, Jul 29, 2:15 AM EST, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Mon Jul 29 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-300715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
315 AM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the risk of locally heavy rainfall leading to an isolated
flash flood threat on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 4:38 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
538 PM EDT Mon Jul 29 2024

VTZ011-019-020-292230-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
538 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES THROUGH 630 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutland - Southern Vermont Airport, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rutland, Mount Holly, Mount Tabor, Weston, Tinmouth, Shrewsbury,
Wallingford, Mt. Holly, Mt. Tabor, Danby, Rutland - Southern Vermont
Airport, Clarendon, Ira, Andover, Mendon, Ludlow, Killington, West
Rutland, East Clarendon, and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4328 7282 4330 7282 4330 7297 4329 7298
      4329 7299 4330 7298 4330 7299 4331 7309
      4356 7308 4362 7283 4326 7272
TIME...MOT...LOC 2138Z 338DEG 6KT 4354 7293

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hastings

The radar

The Burlington radar (KCXX), 106 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rutland

When
July 29, 4:52 PM EST
Where
Rutland County, North Clarendon
Measured
1.25 in hail
Reported by
Public
Coordinates
43.570, -72.970

Hail size of slightly larger than a quarter fell across the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197711.